| Model Number |
N/A |
| Medical Device Problem Codes |
Adverse Event Without Identified Device or Use Problem (2993); Patient Device Interaction Problem (4001)
| Health Effect - Clinical Codes |
Autoimmune Disorder (1732); Pain (1994)
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Additional information was provided on 07jan2021 indicating the lot numbers for the products used in the procedure on (b)(6) 2014.The initiating complaint was reported in mdr report number 1820334-2020-02040.Additional reports will be submitted for each lot number used in the (b)(6) 2014 procedure.Concomitant medical products: therapy date (b)(6) 2014.Amplatzer vascular plug 4 (ref 9-avp038-008, lot number 4494918, (b)(4)) - qty 1.Amplatzer vascular plug 4 (ref 9-avp038-008, lot number 4494918, (b)(4)) - qty 1.Boston scientific, complex helical pushable coil (ref312077, lot number 16917656)-qty 2.Boston scientific, vortx diamond pushable coil, (ref382206, lot number 17203137) - qty 1.Additional cook products used in the (b)(6) 2014 procedure: nester platinum embolization coil (rpn: mwce-35-14-12-nester, lot number 2574111) - qty 1.Nester platinum embolization coil (rpn: mwce-35-14-12-nester, lot number 4711539) - qty 2.Nester platinum embolization coil (rpn: mwce-35-14-12-nester, lot number 4743076)-qty 1.Nester platinum embolization coil (rpn: mwce-35-14-12-nester, lot number 4676395) - qty 1.Customer (person): phone (b)(6).Occupation: esquire.Pma/510(k) #: preamendment.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
Event or Problem Description
It was reported that numerous issues were experienced by a patient that had nester platinum embolization coils implanted.In an initial procedure on (b)(6) 2014, an unknown quantity of nester embolization coils were in planted in the patient.On (b)(6) 2014, the patient had a varicocele embolization procedure of the right interior iliac vein.During the procedure, several nester embolization coils were implanted.Shortly after the procedure, the patient experienced a litany of health issues including severe pain, altered immune system and severe autoimmune issues.The patient's doctor suggested that the coils may be the cause of the pain and should be removed.At the time of this report, the coils have not been removed, however the patient is on a waitlist for the surgery.This complaint captures one of the seven cook coils placed in the procedure on (b)(6) 2014, nester platinum embolization coil (rpn: mwce-35-14-12-nester, lot number 4743076)- qty 1.Coils implanted on (b)(6) 2014, as well as the other six coils from the procedure on (b)(6) 2014 are captured in reports with patient identifier (b)(6).Additional information regarding the procedure was provided on 07jan2021.Cener imaging exam report dated (b)(6) 2014 for ordering physician (b)(6) for the (b)(6) female patient.The document is stamped with (b)(6)."ir embol (other than cns, head/neck): ultrasound guided right common femoral vein puncture, selective catheterization contralateral left external iliac vein and venogram, selective left renal venography and distal left ovarian venography, left ovarian vein embolization with coils and sotradecol foam, selective right renal venography, right external iliac venography.History: (b)(6) lady with lifestyle limiting and debilitating pelvic pain and suspected pelvic congestion syndrome with venous malformation on ct venogram.Informed consent.Procedural time out performed.Procedure: right common femoral vein patent on ultrasound imaging hard copy ultrasound images documented.Right common femoral vein puncture utilizing real time ultrasound guidance and a micropuncture set.5 french sheath was placed followed by selective catheterization contralateral left external iliac vein using cobra glide catheter.Digital imaging in several projections shows widely patent left iliac venous segment without evidence for common iliac vein stenosis.Left renal vein was catheterized with the cobra catheter followed by left renal venogram demonstrating no evidence of left renal vein compression and evidence for reflux down the left ovarian vein which is also enlarged.The patient as 3-renal vein draining branches which were each catheterized and venography performed.Next, a 6-french sheath was placed into the left renal vein.The left ovarian vein origin was catheterized and venography performed.There is an accessory left renal vein supplying the lower pole left kidney which ultimately drains into the left common iliac vein near its junction with the ivc, however, there is also a direct communication of this accessory renal vein with the most distal left ovarian vein which i suspect contributes to left ovarian venous congestion.Next the distal left ovarian vein was catheterized followed by digital imaging of the pelvis in several projections using magnification.This demonstrates large left para ovarian varices as well as cross pelvic venous channels which partially opacified right para ovarian veins,.There is venous outflow through the left internal iliac vein which is expected.There is also a large venous channel extending over the left superior pubic ramus in this patient with known reflux in the left greater saphenous vein.Next, approximately 8 ml of 3% sotradecol were made standard protocol one to four dilution with room air and a small amount of contrast and subsequently carefully injected under fluoroscopic control into the para ovarian varices and distal left ovarian vein.Subsequent digital imaging shows marked reduction in caliber of proximal outflow left ovarian vein likely due to spasm from the film.An additional 4ml of 3% storadecol were injected in the proximal left ovarian vein with subsequent digital imaging showing again attenuation in caliber.It was elected to deploy a couple of 12 mm x 14 cm coils in the mid left ovarian vein.It was elected to deploy a couple more 14 cm coils in the patient, proximal left ovarian vein with subsequent digital imaging showing excellent morphologic result.We maintained patency of the accessory left renal vein which communicates with the most distal left ovarian vein near its junction with the left renal vein.Attention was turned to the right renal vein which was selected with the 6-french sheath with digital imaging showing a couple of right renal veins which are patent.I see no evidence of reflux into the right ovarian vein.Finally, the sheath was withdrawn into the right external iliac vein followed by digital imaging right iliac venous segment showing patency of the right iliac venous segments and inferior vena cava.There is cross pelvic venous channel from right to left internal iliac vein which is anatomic.I see not retrograde opacification of the left para ovarian or right para ovarian veins.The patient tolerated procedure well.Impression: accessory left renal vein which communicates with the distal left ovarian vein near its junction with the left renal vein and likely contributes to congestion in the left ovarian vein.Frank left ovarian vein reflux with prominent left para ovarian vein varices which were treated with chemical can mechanical embolization as detailed above.No evidence of nutcracker or common iliac bein compression syndrome.Right ovarian vein not identified.Plan: we anticipate discharge in 2-3 hours.The patient will follow-up in our office in about 2-3 weeks." a cardiac cath & ep lab supplemental invasive flow record dated (b)(6) 2014 was provided.The form shows vital signs, medication administration (type, route, dosage, time), sedation/pain score and product stickers indicating what was used in the procedure.The patient had pre-existing conditions/co-morbidities to include anxiety, thyroid (unspecified), and pelvic congestion.Versed, fentanyl, and zofran were administered during the procedure.A 20 gauge peripheral iv was in the patient's right antecubital vein.The patient was connected to a monitor and had 2 liters of oxygen being administered through a nasal cannula.The procedure monitoring began at 1115 and concluded at 1330.The following devices were used in the procedure: 5 french venous sheath placed on the right and pulled at the end of the procedure (manufacturer unknown) amplatzer vascular plug 4 (ref 9-avp038-008, lot number 4494918, (b)(4)) - qty 1 amplatzer vascular plug 4 (ref 9-avp038-008, lot number 4494918, (b)(4)) - qty 1 boston scientific, complex helical pushable coil (ref312077, lot number 16917656)-qty 2 boston scientific, vortx diamond pushable coil, (ref382206, lot number 17203137) - qty 1 the following cook devices were placed in the procedure: nester platinum embolization coil (rpn: mwce-35-14-12-nester, lot number 5124898)- qty 2, nester platinum embolization coil (rpn: mwce-35-14-12-nester, lot number 2574111) - qty 1, nester platinum embolization coil (rpn: mwce-35-14-12-nester, lot number 4711539) - qty 2, nester platinum embolization coil (rpn: mwce-35-14-12-nester, lot number 4743076)-qty 1, nester platinum embolization coil (rpn: mwce-35-14-12-nester, lot number 4676395) - qty 1.The patient was transferred from the operating room to the pacu.The form is signed by the physician (b)(6) on (b)(6) 2014 at 1030.The procedure notes from (b)(6) for the (b)(6) 2014 procedure were provided on (b)(6) 2021: procedure: venous embolization procedure indication: pelvic congestion syndrome, pelvic venous varices, pelvic venous malformation.Patient has had prior left ovarian vein embolization and pelvic venous sclerosis, however, had developed recurrent symptoms and review of prior imaging demonstrates contribution to pelvic venous varices from the internal iliac veins.Primary physician: (b)(6).Assistant: none anesthesia: moderate sedation with 120 minutes of face-to face physician supervised sedation time by dr.Montague, using titrated intravenous doses of fentanyl and versed.Description of procedure: signed, informed consent was obtained and a timeout was called.Standard aseptic technique was utilized.Ultrasound-guided access of the right common femoral vein was performed, to assess vessel patency and to guide puncture.A sonographic image was captured showing the needled tip within the vessel lumen, and stored in the patient chart.Catheter placement and selective diagnostic venography was performed within the following vessels: right external iliac vein, inferior vena cava, superior left renal vein, inferior/accessory left renal vein, superior right renal vein, inferior/accessory left renal vein, right ovarian vein, right internal iliac vein, anterior an posterior division of right internal iliac vein, left external iliac vein, left common iliac vein, left internal iliac vein, anterior or and posterior division of left internal iliac vein.Based on the findings, embolization was performed of multiple pelvic veins including the anterior division of the right internal iliac vein, a bridging trans pelvic collateral vein from the right internal iliac vein, the main trunk of the right internal iliac vein, anterior division of the left internal iliac vein, main trunk of left internal iliac vein.Upon completion of procedure, devices removed and manual pressure held at the venotomy site until hemostasis achieved.Note the sclerosant was not utilized due to communication with the abnormal veins and the external iliac venous system.Findings: inferior vena cava: patent with normal antegrade flow.Right external iliac vein: patent with antegrade flow.Reflux into the right internal iliac venous system.Completion right external iliac venography demonstrates no further reflux.Right superior renal vein: patent with no abnormality.Some indication with the accessory renal vein on the right.Accessory/inferior right renal vein: patent with no reflux or venous anomaly.Right ovarian vein: patent, normal in caliber, no reflux.Normal evaluation.Superior left renal vein: no reflux within the previously treated left ovarian vein.Normal inferior/accessory left renal vein: normal with no reflux or communication with pelvic collaterals right internal iliac vein: abnormal, with reflux particularly into the anterior division.Follow up venogram after therapy demonstrate no further reflux.Anterior division right internal iliac vein: abnormal with reflux into pelvic varices as well as transpelvic collateral.Satisfactory hemostasis following embolization.Communication with external iliac venous system precludes sclerosant.Posterior division right internal iliac vein: mild-moderate reflux and venous stasis.No further reflux following right internal iliac vein embolization.Left internal iliac vein: abnormal, with reflux particularly into the left anterior division.Followup venogram after therapy demonstrate no further reflux.Anterior division left internal iliac vein: abnormal, with reflux into pelvic varices as well as transpelvic collateral.Satisfactory hemostasis following embolization.Communication with external iliac venous system precludes sclerosant.Posterior division left internal iliac vein: mild-moderate reflux and venous stasis.No further reflux following right internal iliac vein embolization.Estimated blood loss: minimal.Complications: none.Specimens removed: none.Fluoroscopy time: 34 minutes.Total dose: 138mgy.Recurrent pelvic venous varices formation with reflux secondary to venous reflux in the internal iliac system.Technically successful embolization.Normal right ovarian vein.Plan: post procedure monitoring.
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
Additional Manufacturer Narrative
Investigation ¿ evaluation: bubalo law plc in the united states informed cook of an incident involving nester platinum embolization coils.On or around (b)(6) 2014 a patient had a varicocele embolization procedure of the right interior iliac vein.During the procedure, the patient had several nester embolization coils implanted.During the procedure on (b)(6) 2014, two coils rpn: mwce-35-14-12-nester from lot number 5124898 (medwatch report #: 1820334-2020-02039), one coil rpn: mwce-35-14-4-nester from lot number 2574111 (medwatch report #: 1820334-2020-02040), two coils rpn: mwce-35-14-12-nester from lot number 4711539 (medwatch report #:1820334-2021-00180), one coil rpn: mwce-35-14-12-nester from lot number 4743076 (this report) and one coil rpn: mwcer-35-14-12-nester from lot number 4676396 (medwatch report #: 1820334-2021-00181) were placed in the patient.During the procedure on (b)(6) 2014, the patient had an unknown amount of 14x12 coils placed from an unknown lot number.These coils are reported in medwatch report #: 1820334-2021-00182.Shortly, after the procedure, the patient experienced multiple health issues including severe pain, altered immune system and severe autoimmune issues.The doctor suggests that the coils may be the cause to the pain and suggested removal.The patient is on a waitlist for a surgery to have the coils removed.The patient had pre-existing conditions of pelvic congestion syndrome, pelvic venous varices and venous malformation.A review of the complaint history, device history record, instructions for use (ifu), manufacturing instructions, quality control, and specifications of the device were conducted during the investigation.The complainant did not return the complaint device to cook for investigation.Due to this, no dimensional, visual, or functional verifications could be completed.A device master record (dmr) review was performed, and device manufacturing instructions, specifications, and quality control procedures associated with the complaint were identified.Cook has concluded that sufficient inspection activities are in place to identify potentially related failure modes prior to distribution.The device's design history files (dhf) were reviewed and determined that biocompatibility testing of nester coils has been completed as described in iso standards and that the risks associated with these devices are acceptable when weighed against the benefits.The device is shipped with instruction for use (ifu) which provides the following information to the user related to the reported failure mode: device description: "nester embolization coils are made of platinum with spaced synthetic fibers, and are supplied preloaded in a loading cartridge.They are designed to be delivered to the target vessel using a soft, straight wire guide through a standard angiographic catheter." warnings: "positioning of the embolization coils should be done with particular care.Coils should not be left too close to the inlets of arteries and should be intermeshed with previously placed coils if possible.A minimal but sufficient arterial blood flow should remain to hold the coils against the previously placed coils until a solid clot ensures permanent fixation.The purpose of these suggestions is to minimize the possibility of loose coils becoming dislodged and obstruction a normal and essential arterial channel." instructions for use: "perform a final angiogram to confirm the coil position within the target vessel." how supplied: "supplied sterilized by ethylene oxide gas in peel-open packages.Intended for one-time use.Sterile if package is unopened or undamaged.Do not use the product if there is doubt as to whether the product is sterile.Store in a dark, dry, cool place.Avoid extended exposure to light.Upon removal from package, inspect the product to ensure no damage has occurred." a review of the device history record (dhr) was also conducted as a part of the investigation to check for failure related nonconformances and additional complaints.The dhr for the complaint lot recorded no related nonconformances.A database search revealed no other complaints have been reported for the device lot.There is no evidence that nonconforming product exists in house or in field.Based on the information provided, no returned product, and the results of the investigation, a definitive source of the patient's adverse effects could not be determined.Findings of this investigation revealed no evidence to suggest the device was manufactured out of specification.The investigation conclusion for this complaint is cause traced to the patient for an adverse physiological response.The appropriate personnel have been notified.Per the quality engineering risk assessment no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.